YAKOBCHUK VIACHESLAV/Shutterstock

9 Surprising Things That Can Happen When You Take Vitamins

Share

Popping a multivitamin every day seems like an easy way to cover all your bases nutritionally. But although it may feel like a simple and safe way to give your body what it needs, these common supplements can have a dark side. As the surprising, maybe even creepy, things that happen to your body when you take multivitamins show, sometimes these supplements can do more harm than good.

For the most part, though, the multivitamins available at your local drugstore aren't out to cause you deliberate harm. "Most multivitamin supplements have nutrient levels that are at or below recommended intakes and are therefore, unlikely to cause any health problems or unusual side effects in healthy people when taken at recommended amounts," as Carol Haggans, MS, RD, Scientific and Health Communications Consultant for the Office of Dietary Supplements, NIH, tells Romper. However, when taken in excessive doses above the recommended amount, vitamins and minerals may cause health problems, as Haggans further explains. To learn more about the recommended safe amounts, check out the Vitamin and Mineral Supplement Fact Sheets from NIH.

Another potential problem arises when people take supplements in place of getting medical care. "Although dietary supplements are not intended to treat, diagnose, cure, or alleviate the effects of diseases, many patients specifically take them for that purpose," as Erin D. Michos, MD, Associate Professor of Medicine and Epidemiology at the Johns Hopkins School of Medicine, tells Romper. And by taking these supplements, particularly at higher-than-recommended doses, people can potentially put themselves in harm's way. Here are a few of the ways multivitamins and supplements can actually mess with your health.

1. Rapid Heart Beat & Chest Pain

Mario Tama/Getty Images News/Getty Images

At the extreme end, taking vitamins and supplements can lead to a hospital trip. "Even though patients think dietary supplements are harmless because they are sold over the counter, it is estimated that 23,000 emergency department visits each year are due to adverse effects from supplements," says Dr. Michos, referencing a study from the The New England Journal of Medicine. Often, supplements taken for energy or weight loss purposes resulted in rapid heart beat, palpitations, and chest pain in young adults aged 20 to 34, according to the study. If you're concerned about any multivitamins or supplements you're currently taking, talk about it with your doctor. This discussion just might ward off a trip to the hospital, and it's never too soon to start thinking about your heart health.

2. Increased Bleeding Risk

It's crucial to let your doctor know when you're taking any sorts of multivitamins or other supplements. "Because patients may erroneously think that just because vitamins and supplements are sold over the counter are safe, they may not report to their doctor that they take these supplements," says Dr. Michos. However, patients may run into issues when supplements have adverse interactions with prescription medication. "For example, many people don’t realize that both fish oil and Ginkgo biloba can potentially cause increased risk of bleeding, especially when combined with other blood thinning medications," as Dr. Michos explains. Definitely report any and all supplements to your physician to avoid the risk of these drug interactions.

3. Antidepressant Medication Interactions

Dr. Michos also notes that taking St. John's Wort can interact with antidepressant medications. In general, St. John's Wort may decrease the effectiveness of common medications such as Alprazolam (Xanax) and Bupropion (Wellbutrin SR), according to the Mayo Clinic.

4. Medical Test Interference

David Silverman/Getty Images News/Getty Images

Again, it's crucial to let your healthcare providers know about any vitamins or supplements you're taking, and not only for medical interaction reasons. "Another funny thing that many people might not know is that some supplements can actually interfere with medical tests," says Dr. Michos. "For example, Biotin (B7) is a water-soluble B vitamin marketed for hair, skin, and nail growth but can contain more than 600 times the recommended daily allowance. At these very high doses, biotin levels in the blood can interfere with medical tests that assess thyroid hormone levels and also interfere with a test that detects heart attack (cardiac troponin)." This is also a good reminder to check your supplements against the recommended daily allowance for those particular vitamins and minerals. Sometimes the amounts in each dose are mindbogglingly high.

5. Exposure To Contaminants

Sometimes not-so-healthy things wind up in multivitamins and supplements as well. "Fish oils that are found in dietary supplements can be contaminated with dioxanes or PCBs, although the amount of contaminant is low and similar to dietary consumption of fish," says Dr. Michos. Animals studies have linked 1,4-dioxane exposure with liver and kidney effects, as well as a cancer risk, according to the Agency for Toxic Substances & Disease Registry. Banned in 1979, PCBs were found to cause an increased cancer risk in animals, as well as damage to the immune, reproductive, nervous, and endocrine systems, according to the United States Environmental Protection Agency. Although it's not yet known how exactly dioxanes or PCBs ingested at lower levels affect people, these are definitely substances it's better to avoid.

6. Kidney Failure

Some supplements can even mimic the effects of medications, resulting in some not-so-great consequences. "Some red yeast rice supplements actually contain a contaminant called citrinin, which can cause kidney failure," says Dr. Michos. "The active ingredient of red yeast rice is monacolin K, which is chemically identical to a statin medication (lovastatin)." It's yet another reminder to discuss any supplements with your doctor.

7. Vitamin D Toxicity

A "more is more" approach isn't that wise when it comes to vitamins and supplements. "After achieving the recommended daily allowance, it is not clear that 'more is better,'" says Dr. Michos. "Yes, one can overdo it with supplementation. While it is rare, one can get vitamin D toxicity by ingesting very high supplemental doses." The effects of vitamin D toxicity can include severe nausea and feelings of weakness, according to the Mayo Clinic, so it's not something you'd want to experience.

8. Nerve Damage

Sometimes the effects of taking too many multivitamins or supplements can be pretty shocking. "For example, some vitamin B6 supplements contain more than the daily upper limit of 100 milligrams (mg). Getting too much vitamin B6 can cause severe nerve damage," says Haggans. And of course the people taking these supplements are just trying to stay healthy or get a little energy boost, not harm themselves.

9. Blood Thinner Interactions

Really, some supplements simply do not play well with prescription medications. "For example, vitamin K has a serious interaction with blood thinners such as Coumadin (warfarin). This is one of the reasons why it's important for people to talk with their healthcare providers for advice about vitamins, minerals, and other dietary supplements," says Haggans. For the most part, it's best to exercise caution when taking vitamins and supplements, and definitely discuss these choices with your doctor beforehand.